About ConsumerLab.com

Magnesium Supplements Reviewed By ConsumerLab.com

Answer:

Taking too much magnesium from a supplement in amounts that exceed the Upper Tolerable Intake Level (the "UL") for magnesium can cause diarrhea. Magnesium that occurs naturally in foods does not cause this. Supplements should only be used to help you get to your requirement.

If you must take a high amount of magnesium for medical reasons, certain forms are less likely to cause diarrhea than others. Forms that are absorbed well by the body — such as magnesium chloride, bisglycinate, and glycerophosphate — are less likely to have a laxative effect, although all forms of magnesium can cause loose stools or diarrhea in high enough amounts. Magnesium citrate, gluconate, aspartate, and lactate may be appropriate at low doses but can have laxative effects at higher doses. Forms that are not absorbed well — such as magnesium hydroxide, carbonate, oxide and sulfate — are likely to have laxative effects and are more appropriate for relieving constipation.

For details, see the Dosing and how to take and the Choosing the right form of magnesium sections of our Magnesium Supplements Review. Also see our Top Picks among products — covering moderate-dose as well as high-dose magnesium (in the form less likely to cause diarrhea) based on our independent laboratory tests of products.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

3 Comments

Join the conversation

Stephen19542
April 19, 2020

Which foods are high in magnesium? I cant take a supplement because of the laxative affect. And Ive tried different levels of milligrams.

ConsumerLab.com
April 20, 2020

Hi Stephen - Please see the ConsumerTips section of the Magnesium Review for a list of foods that are good sources of magnesium https://www.consumerlab.com/reviews/magnesium-supplement-review/magnesium/#using.

Ann16846
May 16, 2018

I had that same problem. When I had an evaluation by an alternative nutritionist I was told that certain forms of magnesium cause diarrhea. I was advised to take magnesium glycinate. Have been supplementing with that form for years now and never had the same problem.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/